Stopping Painkillers Linked to Heart Attacks
Heart Attack Risk Rises for Several Weeks After Stopping Anti-Inflammatory Pills
WebMD News Archive
Dec. 14, 2004 -- Regular users of anti-inflammatory pain relievers who abruptly stop taking the drugs appear to be at increased risk for heart attacks.
In a study from Switzerland, heart attack risk increased by 50% in the weeks after patients stopped the treatment.
Risk returned to normal within two months, suggesting that there is a "vulnerable period of several weeks" after discontinuing anti-inflammatory pills. Anti-inflammatory pain relievers (also known as nonsteroidal anti-inflammatory drugs or NSAIDs) include ibuprofen, naproxen, aspirin, and others.
"This is the first study to really look at what happens when patients stop taking NSAIDs," researcher Raymond G. Schlienger, PhD, tells WebMD. "It indicates that something is going on, but the findings definitely need to be confirmed."
Risk Highest for Lupus, Rheumatoid Arthritis Patients
Millions of Americans regularly take NSAIDs to relieve the pain of arthritis and other conditions.
One of the most widely prescribed NSAIDs, Vioxx, was pulled from the market in September after a large study found that long-term use doubled the risk of having a heart attack or stroke.
Safety questions have also been raised about the prescription NSAID Bextra. Earlier this month, the FDA added a warning to the Bextra label stating that the drug should not be used in patients following heart bypass surgery. A study showed these patients had an increase in heart problems. Another recent study showed that another prescription NSAID, Celebrex, does not seem to carry the heart-attack risk seen with Vioxx.
In the current study, Schlienger, lead researcher Lorenz Fischer, and colleagues compared more than 8,600 patients who had their first heart attacks between 1995 and 2001 to almost 34,000 people who had not had heart attacks.
Prescription NSAIDs (Celebrex, Vioxx, and Bextra) were not included in the study because so few of the enrolled patients were taking them.
After adjusting for heart attack risk factors, the researchers concluded that patients who discontinued NSAIDs had a 50% increase in heart attack risk. The risk was elevated in the month after stopping the drug. The increased risk no longer existed once the drugs had been stopped for at least 60 days.
The risk was highest for people with rheumatoid arthritis or lupus. These patients had three times the heart attack risk. The findings are published in the Dec. 13/27 issue of the journal Archives of Internal Medicine.